Alert archive / Hawaii / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Mar 29, 2014, 10:55 AM HST for Kalawao County, Hawaii. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2014, 10:55 AM HST (20:55 UTC)
- Expired
- Mar 29, 2014, 11:30 AM HST
- In force
- 35 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 22 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 8.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
557 WUHW50 PHFO 292055 SVRHFO HIC009-292130- /O.NEW.PHFO.SV.W.0001.140329T2055Z-140329T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1055 AM HST SAT MAR 29 2014 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THE ISLAND OF MOLOKAI IN MAUI COUNTY * UNTIL 1130 AM HST * AT 1047 AM HST...RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 2 MILES NORTHWEST OF KAUNAKAKAI...OR 41 MILES NORTHWEST OF KAHULUI. THIS STORM WAS MOVING EAST AT 10 MPH. * LOCATIONS POTENTIALLY IMPACTED INCLUDE... KAWELA AND KAUNAKAKAI. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 2119 15708 2118 15682 2105 15679 2106 15708 TIME...MOT...LOC 2055Z 282DEG 2KT 2111 15703 $$ LAU/WROE
1 follow-up statement
224 WWHW50 PHFO 292123 SVSHFO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1123 AM HST SAT MAR 29 2014 HIC009-292131- /O.CAN.PHFO.SV.W.0001.000000T0000Z-140329T2130Z/ MAUI HI- 1123 AM HST SAT MAR 29 2014 ...THE SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY IS CANCELLED... THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED...AND THE WARNING IS CANCELLED. LAT...LON 2119 15708 2118 15682 2105 15679 2106 15708 TIME...MOT...LOC 2121Z 282DEG 2KT 2111 15701 $$ LAU
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 9:35 AM HST, 1 hour 20 minutes earlier.
Area forecast discussion, Mar 29, 9:35 AM HST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 935 AM HST SAT MAR 29 2014 .SYNOPSIS... UNSETTLED WEATHER WITH THE POTENTIAL FOR LOCALLY HEAVY RAINS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY AS A MID LEVEL DISTURBANCE MOVES ACROSS THE ISLANDS. SOME IMPROVEMENT FOR MONDAY AS THE DISTURBACE DISSIPATE. HIGH PRESSURE WILL BUILD NORTH OF THE ISLANDS EARLY NEXT WEEK WITH LOCALLY STRONG TRADE WINDS RETURNING. SHOWERS EMBEDDED IN THIS TRADE WIND FLOW WILL FAVOR THE WINDWARD AND MAUKA AREAS WITH SOME SHOWERS ALSO POSSIBLE OVER LEEWARD AREAS AT TIMES. && .DISCUSSION... A DEEP...STRONG...MID LEVEL LOW WILL MOVE OVER MOST OF THE ISLANDS THROUGH TONIGHT. THIS FEATURE...COMBINED WITH AMPLE MOISTURE WILL SET OFF LOCALLY HEAVY SHOWERS AND THUNDERSTORMS. ALSO...THE AIR MASS IS UNSTABLE ENOUGH FOR A FEW OF THE THUNDERSTORMS TO REACH SEVERE STATUS. THEY CAN CAN ALSO FLARE UP AT ANY TIME AND AT ANY PLACE...ALTHOUGH THEY WILL TEND TO FAVOR THE AFTERNOON HOURS. CURRENTLY...THE MID LEVEL LOW IS JUST NORTHWEST KAUAI. IT IS DEEP ENOUGH TO DISRUPT THE TRADE WINDS...WITH LIGHT NORTHERLIES OVER KAUAI AND LIGHT TO MODERATE TRADES OVER EASTERN BIG ISLAND. THIS SUGGEST A NORTH TO SOUTH SURFACE TROUGH OVER THE CENTRAL ISLANDS... LIKELY OVER OR IN THE VICINITY OF OAHU NOW. THIS SURFACE TROUGH IS SLATED TO MOVE EASTWARD TO MAUI COUNTY AND DISSIPATES THERE THIS AFTERNOON OR EVENING. EVENTUALLY THE WINDS BLENDS IN FROM THE EAST AND WEST RESULTING IN EASTERLIES...OR TRADES...LATER THIS EVENING. FROM THERE ON...THE TRADES STRENGTHENS TO MODERATE TO LOCALLY STRONG MONDAY NIGHT. AS FOR THE MID LEVEL LOW...IT MOVES SOUTHWARD AFTER REACHING THE CENTRAL ISLANDS TONIGHT. THE LOW WEAKENS SOME ALONG THE WAY SUNDAY AS IT SETTLES IN JUST WEST OF THE BIG ISLAND SUNDAY AFTERNOON. THE LOW FILLS BY MONDAY EVENING. WITH THIS SAID...THE SEVERITY OF THE THUNDERSTORMS MAY LESSEN SUNDAY...BUT THERE WILL BE THUNDERSTORMS AROUND. DESPITE THE FILLING OF THE MID LEVEL LOW MONDAY...THE AIR MASS WILL REMAINS UNSTABLE TO SUPPORT ENHANCED TRADE SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS FOR THE BIG ISLAND KONA SLOPES. SO FAR...STRONG THUNDERSTORMS HAVE BEEN OCCURRING OVER THE WATERS... NORTH AND NORTHEAST OF KAUAI...THE NORTHERN HALF OF THE KAUAI CHANNEL...AND NEAR THE MID ALENUIHAHA CHANNEL WEST OF THE KOHALA COASTLINE OF THE BIG ISLAND. AGAIN...WE EXPECT MORE ACTIVITY TO FORM OVER LAND AS WE APPROACH THE AFTERNOON HOURS. && .AVIATION... AIRMET SIERRA FOR MTN OBSC FOR KAUAI HAS BEEN LOWERED...BUT WILL REMAIN UP FOR THE BIG ISLAND THROUGH THIS AFTERNOON. AIRMET SIERRA WILL BE ISSUED AS CONDITIONS WARRANT. DUE TO GOOD VERTICAL SPEED SHEAR...AIRMET TANGO FOR HIGH LEVEL TURB CONTINUES OVER THE ISLANDS BETWEEN FL250 AND FL320. && .MARINE... A SERIES OF SMALL NORTH AND NORTHWEST SWELLS ARE EXPECTED DURING THE NEXT SEVERAL DAYS WITH A LARGER NORTHWEST SWELL ARRIVING WEDNESDAY NIGHT TO THURSDAY. THE TRADE WINDS WILL BECOME STRONGER EARLY NEXT WEEK AND WILL BRING INCREASING SHORT PERIOD CHOPPY SURF ALONG EAST FACING SHORES. THE EXPECTED STRENGTHENING OF THE TRADE WINDS WILL LIKELY WARRANT THE ISSUANCE OF A SMALL CRAFT ADVISORY FOR THE WINDIER WATERS AROUND MAUI COUNTY AND SOUTH OF THE BIG ISLAND. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH 6 AM HST SUNDAY MORNING FOR ALL HAWAIIAN ISLANDS. && LAU
In the hours before
Special weather statement, Mar 29, 6:42 AM HST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 642 AM HST SAT MAR 29 2014 HIZ002>004-291715- KAUAI LEEWARD-KAUAI MOUNTAINS-KAUAI WINDWARD- 642 AM HST SAT MAR 29 2014 AT 630 AM HST...A STRONG THUNDERSTORM WAS JUST OFF THE COAST OF HANALEI MOVING SOUTH AT 10 TO 15 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE MOVING ONSHORE SHORTLY. LAU
Special weather statement, Mar 29, 7:26 AM HST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 726 AM HST SAT MAR 29 2014 HIZ002-004-291815- KAUAI MOUNTAINS-KAUAI WINDWARD- 726 AM HST SAT MAR 29 2014 AT 718 AM HST...A STRONG THUNDERSTORM WAS NEAR ANAHOLA...MOVING SOUTHEAST AT 5 MPH. WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR WAILUA AROUND 750 AM. WROE
Special weather statement, Mar 29, 7:27 AM HST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 727 AM HST SAT MAR 29 2014 HIZ001>028-300400- NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD- MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE- MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA- SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR-BIG ISLAND SUMMITS- 727 AM HST SAT MAR 29 2014 ...RISK OF STRONG TO SEVERE THUNDERSTORMS THROUGH TODAY... A POWERFUL UPPER LEVEL LOW WILL CONTINUE TO DIG SOUTHEAST TOWARD THE ISLANDS TODAY. AHEAD OF THIS LOW...THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH TODAY. AS THE UPPER LOW APPROACHES THE ISLANDS...A FEW OF THESE STORMS COULD BECOME SEVERE. SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL THE SIZE OF QUARTERS OR LARGER...IN ADDITION TO FREQUENT LIGHTNING AND INTENSE RAINFALL AND POSSIBLE FUNNEL CLOUDS. BE READY FOR RAPID CHANGES IN THE WEATHER TODAY. WHILE NOT EVERYONE WILL SEE SEVERE WEATHER...YOU SHOULD BE PREPARED TO MOVE INDOORS QUICKLY IF THE WEATHER APPEARS THREATENING OR THUNDER IS HEARD. THOSE WITH OUTDOOR PLANS SHOULD HAVE AN IMMEDIATE WAY TO GET WATCHES OR WARNINGS THAT MAY BE ISSUED THROUGHOUT TODAY. LAU
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 2:21 PM HST | Special Marine Warning | HFO | 84 min | |
| Mar 28, 2:40 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 28, 2:59 PM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Mar 28, 6:41 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 28, 7:01 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 28, 8:35 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Mar 28, 9:05 PM HST | Special Marine Warning | HFO | 55 min | |
| Mar 29, 3:38 AM HST | Special Marine Warning | HFO | 112 min | |
| Mar 29, 5:32 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 29, 6:37 AM HST | Special Marine Warning | HFO | 23 min | |
| Mar 29, 7:11 AM HST | Special Marine Warning | HFO | 64 min | |
| Mar 29, 7:12 AM HST | Special Marine Warning | HFO | 63 min | |
| Mar 29, 7:20 AM HST | Special Marine Warning | HFO | 55 min | |
| Mar 29, 7:45 AM HST | Special Marine Warning | HFO | 60 min | |
| Mar 29, 8:02 AM HST | Special Marine Warning | HFO | 118 min | |
| Mar 29, 8:07 AM HST | Special Marine Warning | HFO | 53 min | |
| Mar 29, 8:41 AM HST | Special Marine Warning | HFO | 49 min | |
| Mar 29, 8:55 AM HST | Special Marine Warning | HFO | 50 min | |
| Mar 29, 9:26 AM HST | Special Marine Warning | HFO | 49 min | |
| Mar 29, 9:41 AM HST | Special Marine Warning | HFO | 64 min | |
| Mar 29, 9:55 AM HST | Special Marine Warning | HFO | 65 min | |
| Mar 29, 10:11 AM HST | Special Marine Warning | HFO | 64 min | |
| Mar 29, 11:01 AM HST | Special Marine Warning | HFO | 59 min | |
| Mar 29, 11:12 AM HST | Special Marine Warning | HFO | 48 min | |
| Mar 29, 11:29 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 29, 11:43 AM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
| Mar 29, 11:51 AM HST | Special Marine Warning | HFO | 54 min | |
| Mar 29, 12:35 PM HST | Special Marine Warning | HFO | 55 min | |
| Mar 29, 1:26 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Mar 29, 1:43 PM HST | Areal Flood Advisory | HFO | Honolulu | 92 min |
| Mar 29, 1:48 PM HST | Special Marine Warning | HFO | 117 min |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.